Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 4:10 PM CDT for 4 counties in North Dakota; Norman County, Polk County, Minnesota. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 4:10 PM CDT (21:10 UTC)
- Expired
- Jul 21, 2017, 5:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Norman County, MN, Polk County, MN, Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:15 PM CDT | TSTM WND GST 59 | 5 Wnw Hope, ND | PERSONAL WEATHER STATION |
| Jul 21, 4:15 PM CDT | TSTM WND GST 59 | 5 Wnw Hope, ND | PERSONAL WEATHER STATION |
| Jul 21, 4:16 PM CDT | TSTM WND GST 49 | 1 N Pillsbury, ND | PEAK WINDS MEARURE AT AN NDAWN STATION. |
| Jul 21, 4:22 PM CDT | TSTM WND GST 53 | 5 Ne Hope, ND | PEAK WINDS MEASURED AT AN NDAWN STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
162
WUUS53 KFGF 212110
SVRFGF
MNC107-119-NDC003-017-091-097-212215-
/O.NEW.KFGF.SV.W.0102.170721T2110Z-170721T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
410 PM CDT FRI JUL 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Norman County in northwestern Minnesota...
Southwestern Polk County in northwestern Minnesota...
Northern Cass County in southeastern North Dakota...
Traill County in southeastern North Dakota...
Northeastern Barnes County in southeastern North Dakota...
Steele County in southeastern North Dakota...
* Until 515 PM CDT.
* At 409 PM CDT, a severe thunderstorm was located over Hope, or 33
miles northeast of Valley City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Galesburg, Clifford and Roseville around 425 PM CDT.
Blanchard around 435 PM CDT.
Hillsboro and Kelso around 445 PM CDT.
Grandin around 450 PM CDT.
Halstad around 455 PM CDT.
Other locations impacted by this severe thunderstorm include American
Crystal Sugar.
This includes Interstate 29 between mile markers 82 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9777 4767 9660 4715 9670 4715 9696
4708 9695 4721 9790
TIME...MOT...LOC 2109Z 279DEG 45KT 4737 9770
HAIL...1.00IN
WIND...60MPH
$$
JH1 follow-up statement
902
WWUS53 KFGF 212134
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
434 PM CDT FRI JUL 21 2017
MNC107-119-NDC003-017-091-097-212215-
/O.CON.KFGF.SV.W.0102.000000T0000Z-170721T2215Z/
Norman MN-Polk MN-Cass ND-Traill ND-Barnes ND-Steele ND-
434 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN NORMAN...SOUTHWESTERN POLK...NORTHERN CASS...TRAILL...
NORTHEASTERN BARNES AND STEELE COUNTIES...
At 433 PM CDT, a severe thunderstorm was located near Blanchard, or
38 miles south of Grand Forks, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 422 PM CDT, 53 mph wind was reported at
Hope ND.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Blanchard around 435 PM CDT.
Hillsboro and Kelso around 445 PM CDT.
Halstad, Shelly and Hendrum around 455 PM CDT.
Other locations impacted by this severe thunderstorm include American
Crystal Sugar.
This includes Interstate 29 between mile markers 82 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9777 4767 9660 4715 9670 4715 9696
4708 9695 4720 9783
TIME...MOT...LOC 2133Z 270DEG 47KT 4738 9727
HAIL...1.00IN
WIND...60MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 21, 3:48 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 348 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jul 21 2017 Still many questions in regards to convection thru the night. Boundary located from Red Lake MN west to near Cooperstown ND. a bit more east wind north of this boundary from earlier convection while south winds south of this boundary with temps mid 80s to low 90s. Sfc based cape 3-4k in the RRV but where storms are nr Cooperstown/Carrington some cap exists and still not certain storms are rooted in boundary layer yet. Storms east toward GFK into Crookston was elevated. Overnight storms that are expected to fire in Manitoba may drop southeast into NE ND but that again is not certain. Breezy and cooler Saturday with risk of a few showers or t-storms in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jul 21 2017 Sunday a cool day compared to normal and then next wave with tstm chance arriving into central/ern ND late Monday aftn and moving east. For Tues-Fri relatively quite pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 111 PM CDT Fri Jul 21 2017 VFR thru the pd outside of the t-storms where cigs/wind variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Special weather statement, Jul 21, 10:57 AM CDT, 5 hours 13 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1057 AM CDT FRI JUL 21 2017 MNZ004-NDZ007-008-211700- Kittson MN-Pembina ND-Cavalier ND- 1057 AM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON... NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL NOON CDT... At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over Walhalla, or 24 miles northeast of Langdon, moving east at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Leroy and Backoo around 1105 AM CDT. Neche and Cavalier around 1110 AM CDT. Bathgate around 1115 AM CDT. Hamilton around 1120 AM CDT. Pembina, Joliette and St. Vincent around 1130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9695 4875 9698 4884 9802 4900 9800 TIME...MOT...LOC 1555Z 275DEG 46KT 4893 9789 dtr
Local storm report, Jul 21, 11:09 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 AM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 1 N HANNAH 48.99N 98.69W
07/21/2017 E1.00 INCH CAVALIER ND OTHER FEDERAL
REPORTED BY BORDER PATROL.
&&
GGUSTSpecial weather statement, Jul 21, 1:12 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 112 PM CDT FRI JUL 21 2017 MNZ005-006-008-009-211915- East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN- 112 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL... SOUTHEASTERN ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 215 PM CDT... At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Strathcona, or 21 miles southwest of Roseau, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Casperson, Torfin and Wannaska around 130 PM CDT. Skime and Hayes Lake State Park around 140 PM CDT. Gates Corner around 200 PM CDT. Norris Camp around 210 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4842 9621 4869 9604 4866 9516 4837 9524 TIME...MOT...LOC 1812Z 275DEG 33KT 4856 9596 JK
Special weather statement, Jul 21, 2:37 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
237 PM CDT FRI JUL 21 2017
NDZ024-212015-
Eddy ND-
237 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EDDY COUNTY UNTIL 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barlow, or 38 miles southwest of Devils Lake, moving east at 45 mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
This strong thunderstorm will be near...
New Rockford around 245 PM CDT.
Brantford around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4778 9930 4777 9853 4767 9852 4767 9850
4759 9851 4759 9927 4767 9927 4768 9930
TIME...MOT...LOC 1937Z 271DEG 39KT 4761 9923
JKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:59 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 61 min |
| Jul 21, 10:57 AM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Jul 21, 2:37 PM CDT | Special Weather Statement | FGF | Eddy | 38 min |
| Jul 21, 3:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Steele | 66 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 54 min |
| Jul 21, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 35 min |
| Jul 21, 1:12 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 21, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall | 46 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 23 min |
| Jul 21, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk, Red Lake | 60 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Jul 21, 5:18 PM CDT | Special Weather Statement | FGF | Norman | 57 min |
| Jul 21, 5:22 PM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 61 min |
| Jul 21, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 35 min |
| Jul 21, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 56 min |
| Jul 21, 6:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 31 min |
| Jul 21, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.